Illinois, 2009

Flash Flood in Illinois, June 22, 2009

June 22, 2009 · NWS LOT · 1 event in 1 county or zone

Heavy rain fell across parts of northwest Illinois during the early morning hours of June 22nd which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across parts of northwest Illinois during the early morning hours of June 22nd which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 12:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 22, 12:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
159 AM CDT MON JUN 22 2009

.DISCUSSION...
929 PM CDT

BRIEF UPDATE TO GRIDS/ZFP MAINLY FOR PRECIP TRENDS/TIMING ACROSS
FORECAST AREA THIS EVENING/OVERNIGHT...AND TO COLLABORATE MORE
CLOSELY ON POPS WITH WFOS ALONG NORTHERN LAKE MICHIGAN.

00Z SFC ANALYSIS SHOWS WARM FRONT FROM WEST CENTRAL IL INTO
SOUTHERN IL WHERE IT HAS BECOME MORE DIFFUSE WITH OUTFLOW FROM
LATE AFTERNOON CONVECTION DOWNSTATE. HEALTHY MID LEVEL SHORT WAVE
LIFTING ACROSS UPPER MIDWEST AT THIS HOUR AIDING IN STRONG/SEVERE
CONVECTION ACROSS EASTERN IOWA...MAINLY ALONG/JUST SOUTH OF WARM
FRONTAL BOUNDARY IN UNSTABLE AIRMASS IN WARM SECTOR. WEAKER
ELEVATED SHOWERS HAVE LARGELY DISSIPATED ACROSS FORECAST AREA THIS
EVENING...WITH MAIN FOCUS FOR ADDITIONAL PRECIP TO COME LATER
TONIGHT AS SHORT WAVE CONTINUES TO LIFT ACROSS UPPER MIDWEST AND
MODEST LOW LEVEL JET ADVECTS ELEVATED INSTABILITY NORTH/EAST OF
WARM FRONT INTO WI/IL. WITH THIS SCENARIO IN MIND HAVE BACKED OFF
POPS TO ISOLATED REMAINDER OF EVENING HOURS ACROSS MUCH OF CWA
WITH POPS INCREASING TO CHANCE FAR WEST LATE. FORECAST SOUNDINGS
DEVELOP ELEVATED INSTABILITY ON NOSE OF 25 KNOT LOW LEVEL JET
IN HOURS AFTER MIDNIGHT TONIGHT...SO HAVE MAINTAINED ORIGINAL
FORECAST TREND OF LIKELY POPS AFTER MIDNIGHT. SEVERE THREAT SHOULD
DIMINISH SIGNIFICANTLY THIS FAR EAST WITH STORMS BECOMING MORE
ELEVATED AND MARGINAL DEEP LAYER SHEAR. HAIL WOULD BE MAIN THREAT
FROM STRONGEST STORMS...THOUGH VERY HIGH FREEZING LEVELS ABOVE 15
KFT FROM KDVN RAOB SUGGEST SIGNIFICANT HAIL NOT LIKELY.

RATZER

&&

.AVIATION...
1246 AM CDT

0600 UTC TAFS...SHOWERS AND A FEW THUNDERSTORMS CURRENTLY OVER
NORTHWEST ILLINOIS WILL CONTINUE TO SLOWLY WORK THEIR WAY EASTWARD
THIS MORNING AS AN UPPER LEVEL DISTURBANCE TRACKS EAST ACROSS THE
REGION. THE AIR MASS CURRENTLY IN PLACE ACROSS NORTHERN ILLINOIS
IS FAIRLY STABLE WITH NOT MUCH CHANGE EXPECTED THROUGH THE EARLY
MORNING HOURS. THUS...AM EXPECTING ANY THUNDER COVERAGE TO LIKELY
DIMINISH AS THE CONVECTION REACHES RFD/CHI. A FEW ISOLATED SHOWERS
WILL BE POSSIBLE OUT AHEAD OF THIS MAIN BATCH OF SHOWERS AS WELL.
SOME BRIEF DROPS TO MVFR CIGS WILL BE POSSIBLE AS WELL AS THESE
SHOWERS PASS BY.

AFTER A DRY PERIOD LATER IN THE MORNING...EXPECT A WARM FRONT
CURRENTLY DRAPED ACROSS THE CENTRAL PART OF ILLINOIS TO MOVE
THROUGH THE TAF REGION...BRINGING WINDS AROUND FROM THE EAST-
SOUTHEAST THIS MORNING TO THE WEST AFTER THE FRONT PASSES. SHOWERS
AND THUNDERSTORMS WILL BE MORE LIKELY THIS AFTERNOON WITH A MORE
UNSTABLE ATMOSPHERE IN PLACE. SKIES SHOULD CLEAR OUT FOR MONDAY
NIGHT AS THE STORMS CLEAR OUT AND THE RIDGE OF HIGH PRESSURE SITS
ACROSS THE GREAT LAKES.

VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE PERIOD WITH SOME
BRIEF DIMINISHING CONDITIONS WITH ANY SHOWERS OR STORMS THAT
DEVELOP.

HALBACH

&&

.MARINE...
159 AM CDT

CONTINUED PERIOD OF LIGHT WINDS ARE EXPECTED TO CONTINUE THROUGH
THE NEXT WEEK AS A RIDGE OF HIGH PRESSURE DOMINATES THE WEATHER
PATTERN ACROSS THE GREAT LAKES. MAIN THREAT ACROSS THE LAKES WILL
BE WITH ANY THUNDERSTORMS THAT DEVELOP AND TRACK ACROSS THE LAKE.
BEST CHANCES FOR ANY STORMS WILL BE TODAY AS A WARM FRONT MOVES
ACROSS THE REGION AND WEDNESDAY NIGHT INTO THURSDAY MORNING AS A
COLD FRONT DROPS DOWN THROUGH THE REGION. OTHERWISE...WINDS AND
GUSTS ARE EXPECTED TO REMAIN 15KTS OR LESS THROUGHOUT.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 21, 2:54 PM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT SUN JUN 21 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
354 PM CDT SUN JUN 21 2009 /454 PM EDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SHOWERS AND SCATTERED THUNDERSTORMS. SEVERE WEATHER IS NOT
  EXPECTED BUT SOME LOCALIZED HEAVY DOWNPOURS ARE
  POSSIBLE...MAINLY OVERNIGHT.

  AREAS AFFECTED AND TIMING:

  AN AREA OF SHOWERS WITH SOME ISOLATED THUNDERSTORMS WILL MOVE
  ACROSS FAR NORTHEAST ILLINOIS AND NORTHWEST INDIANA EARLY THIS
  EVENING BEFORE DIMINISHING. SHOWERS AND THUNDERSTORMS WILL
  INCREASE IN COVERAGE AGAIN OVERNIGHT.

  DISCUSSION:

  WARM MOIST AIR LIFTING NORTHWARD ACROSS IOWA AND WEST CENTRAL
  ILLINOIS IN ASSOCIATION WITH A WARM FRONT WILL LIKELY LEAD TO
  ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING...AND AFFECTING
  NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT. BRIEF HEAVY
  DOWNPOURS ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS.

PORTIONS OF THE DES PLAINES...FOX...AND KISHWAUKEE RIVERS WILL
REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT AND
THURSDAY. THE HEAT INDEX WILL APPROACH 100 DEGREES ON TUESDAY
MAINLY ACROSS NORTH CENTRAL ILLINOIS. THE HEAT INDEX WILL APPROACH
100 DEGREES ON WEDNESDAY ACROSS MOST OF THE OUTLOOK AREA.

PORTIONS OF THE DES PLAINES...FOX...AND KISHWAUKEE RIVERS WILL
REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-222100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
354 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN WEDNESDAY
NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
354 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY..AND AGAIN WEDNESDAY
NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, Jun 22, 1:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
250 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HEAVY RAIN       POLO                    41.98N 89.58W
06/22/2009  E3.00 INCH       OGLE               IL   CO-OP OBSERVER

            STANDING WATER IN BACKYARD

&&

HALBACH

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ogle

When
June 22, 2:00 AM CST to 10:00 AM CST
Where
Ogle County, 4.41 mi W of Baileyville to 6.45 mi SSW of Hazelhurst
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
42.199, -89.686

Flash flooding occurred in many parts of Ogle County on June 19th. A few days later, heavy rain once again caused flash flooding across many of the same areas. Some of the more significant flash flooding reports included an apartment building that was flooded in Polo. One family was evacuated. The Lost Nation Bridge was washed out which cut off access to 30 homes. Pines Road at White Pines State Park was totally inundated with two homes sustaining major damage. Several trails in White Pines State Park were washed away or damaged. A small area of railroad tracks were washed out between White Pine State Park and Lake LaDonna Family Campgrounds. Flood water came over a bridge on Flagg Road. Parts of Hoosier Road were washed out. Grist Mill at Stone Hill was closed due to a wash out. Flooding was reported on numerous roads across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185558.